Kansas, 2007Tornadoes and Flash Flooding in Kansas, March 30, 2007
March 30, 2007 · NWS TOP · 5 events in 4 counties and zones
Thunderstorms embedded within an MCS slid across northeast Kansas during the evening hours of March 30. Storms produced two tornadoes and some flash flooding but heavy rain, small hail, and gusty thunderstorm winds were the primary result of the evening convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms embedded within an MCS slid across northeast Kansas during the evening hours of March 30. Storms produced two tornadoes and some flash flooding but heavy rain, small hail, and gusty thunderstorm winds were the primary result of the evening convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 30, 2:40 PM CST, 5 hours 48 minutes earlier.
Area forecast discussion, Mar 30, 2:40 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT FRI MAR 30 2007
.DISCUSSION...
PRIMARY SHORT TERM FORECAST CONCERN IS FLASH FLOOD POTENTIAL ACROSS
THE FORECAST AREA.
DEEP CLOSED LOW CENTERED OVER CENTRAL COLORADO CONTINUES TO ROTATE
PER WV IMAGERY THIS AFTERNOON. LARGE PIECE OF SHORTWAVE ENERGY
EJECTING NORTHEASTWARD ON THE SOUTHEAST SIDE OF THE LOW. SHOWERS AND
THUNDERSTORMS DEVELOPED ALONG A SURFACE FRONT LYING ACROSS THE
SOUTHEAST CORNER OF KANSAS DURING THE MID AFTERNOON...AND WERE
PUSHING NORTH. MAIN PRECIP AREA WAS JUST SOUTH OF THE KANSAS
OKLAHOMA BORDER...AND WILL CONTINUE TO PUSH NORTH THROUGHOUT THE
EVENING HOURS.
NAM AND GFS QUITE DIFFERENT IN TIMING AND PLACEMENT OF ENERGY AND
PRECIPITATION AS THE CLOSED LOW ROTATES OVER THE CENTRAL PLAINS. GFS
IS QUICK TO USHER THE LOW INTO WESTERN IOWA BY 00ZSUN ...WHILE NAM
ALLOWS THE LOW TO MEANDER OVER NORTHEAST KANSAS THROUGH 06ZSUN. DRY
SLOT PLACEMENT IN EACH CASE ALSO PROBLEMATIC...GFS MORE BROAD IN ITS
PLACEMENT AND FURTHER EAST. ATTEMPTED TO COMPROMISE BETWEEN THE TWO
SOLUTIONS...RESULTING IN MEDIOCRE FORECAST CONFIDENCE. UPPER LEVEL
JET WILL SWING AROUND THE SOUTH SIDE OF THE LOW...AND PROVIDE
ENHANCED LIFT OVER THE FA. SURFACE FRONT/SHORTWAVE SET THE STAGE FOR
SIGNIFICANT PRECIPITATION ACCUMULATION ACROSS NE KANSAS
OVERNIGHT...BEGINNING PRIMARILY AFTER 00Z. DUE TO COMBINATION OF
GOOD SYNOPTIC SET-UP AND PWS OVER 1 INCH...OPTED TO CONTINUE THE
FLASH FLOOD WATCH. EXPECT UP TO 2 INCHES OF RAIN WILL FALL BY EARLY
SATURDAY AFTERNOON...WITH RAINFALL ENDING ACROSS EAST CENTRAL KANSAS
EARLY SATURDAY MORNING AS THE DRY SLOT PUNCHES IN...AND BY EVENING
IN THE NORTH CENTRAL PART OF THE STATE WHERE LINGERING WRAP AROUND
IS EXPECTED. PROBLEMS COULD ARISE TOMORROW IF THE CWA SEES CLEARING
DURING THE EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS MAY FIRE ALONG
THE LINGERING SURFACE BOUNDARY...AND OUT AHEAD OF THE UPPER LOW AS
IT ROTATES NORTHEASTWARD. COLD AIRMASS ALOFT MAY ALLOW FOR SOME LOW
TOPPED CONVECTION...AND POSSIBLY SOME HAIL. GUSTY WINDS ALSO POSE
ANOTHER HAZARD ON THE BACKSIDE OF THE LOW. DIDNT PLACE WIND GUSTS
IN THE LOCAL TAFS...BUT PRESSURE GRADIENT COULD COULD ALLOW FOR
SUSTAINED 15 TO 20 MPH WINDS...WITH 25 TO 30MPH GUSTS. ALL IN
ALL...RAIN WILL OVERSPREAD THE REGION TONIGHT...AND CONTINUE THROUGH
AT LEAST 12Z SATURDAY MORNING DROPPING 1 TO 2 INCHES AREAWIDE.
PRECIPITATION WRAPPING AROUND THE UPPER LOW CENTERED OVER WESTERN
IOWA BY 00Z SUNDAY WILL MAINLY AFFECT THE FAR NORTHERN COUNTIES OF
THE CWA NEAR THE NEBRASKA BORDER. AS THE SYSTEM LIFTS TO THE EAST
WILL ONLY KEEP POPS IN FOR THE EVENING HOURS THEN KEEP CLOUDS ACROSS
MOST OF THE AREA THROUGH THE NIGHT. LOWS SUNDAY MORNING WILL COOL
INTO THE LOW TO MID 40S.
ON SUNDAY WESTERLY COMPONENT TO THE WINDS SURFACE AND ALOFT WILL
GIVE SOME DOWNSLOPE EFFECT ALONG WITH WARM ADVECTION IN THE LOW TO
MID LEVELS WILL KEEP HIGHS NEAR THE 70 DEGREE MARK.
NEXT SYSTEM TO DEL WITH IS THE TROUGH FORECAST TO MOVE THROUGH THE
CENTRAL PLAINS MONDAY NIGHT AND TUESDAY. TIMING OF THE ECMWF FROM
THE SHORT TERM MODELS HAS BEEN CONSISTENT WITH THE PASSAGE OF THE
TROUGH AND SURFACE COLD FRONT AND THIS MORNINGS 12Z RUN OF THE GFS
IS FAIRLY SIMILAR. THE CWA WILL BE SOUTH OF THE WARM FRONT ON MONDAY
WITH 850 MB TEMPS IN THE 16 TO 18 DEGREE RANGE AND SOUNDINGS SUGGEST
THAT WE SHOULD MIX OUT TO AT LEAST 850 MB OR 825 MB SO BUMPED UP
TEMPS A BIT INTO THE MID AND UPPER 70S.
COLD FRONT WILL MOVE ACROSS THE CWA OVERNIGHT MONDAY AND SHOULD BE
LOCATED ACROSS SOUTHEAST KANSAS BY TUESDAY MORNING. HAVE LEFT SOME
SMALL POPS ACROSS EAST CENTRAL KANSAS TUESDAY.
COLD ADVECTION ON WEDNESDAY BEHIND THE TUESDAYS SYSTEM WILL SEND
TEMPERATURES INTO THE MID AND UPPER 30S WEDNESDAY MORNING THEN ONLY
INTO THE MID AND UPPER 50S FOR HIGHS.
REST OF THE WEEK LOOKING COOL WITH NORTHWEST FLOW AND SURFACE RIDGE
ACROSS CENTRAL AND EASTERN KANSAS. NEAR THE END OF THE WEEK ON
FRIDAY A WAVE MOVES OVER THE RIDGE IN THE ROCKIES INTO THE PLAINS.
UPSLOPE FLOW WILL KEEP BEST PRECIPITATION CHANCES CONFINED THE THE
HIGH PLAINS SO WILL KEEP THE FORECAST DRY.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH CONTINUES FOR ENTIRE CWA THIS EVENING THROUGH
SATURDAY AFTERNOON.
&&
Hazardous weather outlook, Mar 30, 7:22 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CDT FRI MAR 30 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-010130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
822 PM CDT FRI MAR 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE TO OVERSPREAD ACROSS THE AREA TONIGHT
THROUGH SATURDAY MORNING. WITH FAVORABLE LOW LEVEL SHEAR IN
PLACE...A FEW OF THESE STORMS COULD ROTATE WITH THE POTENTIAL FOR
A COUPLE BRIEF TORNADOES. LARGE HAIL UP TO QUARTER SIZE MAY ALSO
ACCOMPANY THE STRONGEST ACTIVITY.
IN ADDITION...WITH THE GROUND AT OR NEAR SATURATION IN SOME
SPOTS...ADDITIONAL HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. A
FLASH FLOOD WATCH HAS BEEN POSTED FOR NORTHEAST...EAST CENTRAL AND
PORTIONS OF NORTH CENTRAL KANSAS FOR TONIGHT THROUGH LATE SATURDAY
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SATURDAY. STORMS
ACROSS THE NORTH CENTRAL PART OF THE STATE MAY CONTINUE TO DROP
HEAVY RAIN ACROSS THE AREA. FURTHER EAST...STORMS THAT DO DEVELOP
HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AS WELL AS SMALL HAIL
DURING THE EARLY AFTERNOON.
THUNDERSTORM CHANCES RETURN TO THE AREA MONDAY NIGHT...LINGERING ACROSS
PORTIONS OF EAST CENTRAL KANSAS DURING THE DAY TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TONIGHT AND ARE ENCOURAGED TO REPORT RAINFALL
AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
BLAIR
In the hours before
Special weather statement, Mar 30, 4:05 PM CST, 4 hours 23 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT FRI MAR 30 2007
KSZ055-302215-
OSAGE-
505 PM CDT FRI MAR 30 2007
THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 25 MPH
ACROSS PORTIONS OF WESTERN OSAGE COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE OSAGE CITY AND BURLINGAME.
BLAIR
Special weather statement, Mar 30, 4:44 PM CST, 3 hours 44 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT FRI MAR 30 2007
KSZ039-055-302315-
OSAGE-SHAWNEE-
544 PM CDT FRI MAR 30 2007
THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 25 MPH
ACROSS PORTIONS OF SOUTHWEST SHAWNEE AND NORTHWEST OSAGE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE AUBURN.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 158 AND 169
COULD ALSO BE AFFECTED.
BLAIR
Special weather statement, Mar 30, 7:00 PM CST, 1 hour 28 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT FRI MAR 30 2007
KSZ054-055-310115-
LYON-OSAGE-
800 PM CDT FRI MAR 30 2007
THROUGH 830 PM...A STRONG THUNDERSTORM WILL MOVE NORTHWEST AT 40 MPH
ACROSS PORTIONS OF OSAGE COUNTY INTO NORTHEAST LYON COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE LYNDON...OSAGE CITY AND BURLINGAME.
A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Mar 30, 7:31 PM CST, 57 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT FRI MAR 30 2007
KSZ056-310145-
FRANKLIN-
831 PM CDT FRI MAR 30 2007
THROUGH 9 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 20 MPH ACROSS
EXTREME EAST CENTRAL AND EXTREME NORTHEAST FRANKLIN COUNTY FROM NEAR
RANTOUL TO WELLSVILLE. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE WELLSVILLE. THIS
INCLUDES INTERSTATE 35 FROM MILE MARKERS 195 TO 198.
A TORNADO WATCH IS ALSO IN EFFECT.
Tornado, Morris
- When
- March 30, 8:28 PM CST to 8:30 PM CST
- Where
- Morris County, 5 mi ENE of Council Grove to 5 mi NE of Council Grove
- Rating
- EF0
- Path length
- 2.8 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.678, -96.394
This narrow tornado was rated EF0. It snapped a power pole and broke some tree limbs near the intersection of Q and 400 roads. In addition to some tree damage at this location...outbuildins were damaged. A three sided pole shed was destroyed...a weak barn was shifted on its foundation and a wind mill tower was toppled. The tornado formed from a supercell thunderstorm. The tornado was on the ground for 2.8 miles and averaged 20 yards wide.
Flash Flood, Osage
- When
- March 30, 9:12 PM CST to 10:42 PM CST
- Where
- Osage County, 3 mi N of Osage City
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 38.673, -95.820
Water up to 2 feet deep reported to be running over Hwy 56 between Osage City and Burlingame.
Flash Flood, Morris
- When
- March 30, 9:22 PM CST to 10:52 PM CST
- Where
- Morris County, 2 mi NE of Council Grove
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.670, -96.454
Six to eight inches of water flowing over Rural Roads K and 500.
Tornado, Douglas
- When
- March 30, 9:39 PM CST to 9:41 PM CST
- Where
- Douglas County, 6 mi SW of Clinton to 4 mi SW of Clinton
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.859, -95.459
One home was damaged by the tornado. Two large cedar trees snapped and fell onto the home. The garage door on the south side of the home failed, and the roof over the garage was lifted off the home. Additional tree damage was observed as the tornado moved northward. |The tornado was on the ground for about 2 miles and averaged 30 yards wide. The tornado was rated EF0 and was generated by a supercell thunderstorm.
Flash Flood, Shawnee
- When
- March 30, 10:08 PM CST to 11:53 PM CST
- Where
- Shawnee County, Topeka
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.050, -95.680
A few cars were stalled in high water on the 200th block of SE Golden St.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 30, 20071 injured · $55,000 · EF0 · 33 events
- Ice Storm in North Dakota, March 30, 2007$25,000 · 6 events
- Tornadoes and Flash Flooding in Texas, March 30 to 31, 2007EF0 · 21 events
- Flash Flooding and Hail in Missouri, March 30, 2007$2,000 · 1 in hail · 15 events
- Flash Flooding and Damaging Wind in Oklahoma, March 30 to 31, 2007$1,000 · 52 kt wind · 13 events
- Flash Flood and Hail in Texas, March 30, 2007$6,000 · 1.75 in hail · 11 events
- Flash Flood and Flooding in Kansas, March 30 to 31, 20076 events
- Winter Weather in Montana, March 30, 20075 events
- Hail and Damaging Wind in Illinois, March 30, 2007$4,000 · 52 kt wind · 4 events
- Heavy Snow in Montana, March 30, 20073 events
- Flooding in Illinois, March 30 to 31, 20072 events
- Flooding in Indiana, March 30 to 31, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23727, 21504, 21505, 21503, 21506.